Minnesota, 2015

Hail in Minnesota, June 9, 2015

June 9, 2015 · NWS ABR · 1 event in 1 county or zone

Quarter size hail fell east of Dumont with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Quarter size hail fell east of Dumont with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 9, 2:29 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 9, 2:29 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT TUE JUN 9 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 328 PM CDT TUE JUN 9 2015

A COLD FRONT WILL CONTINUE TO TRUDGE SOUTHEAST ACROSS THE REGION
LATE THIS AFTN AND EVENING.  ISOLATED STORMS ARE EXPECTED YET FOR A
FEW HOURS BEFORE DRIER AND COOLER AIRMASS OVERTAKES THE REGION. THE
REST OF THE NIGHT LOOKS TRANQUIL AS SURFACE HIGH BUILDS IN.  FOR
LATER WEDNESDAY THROUGH THURSDAY A NICE LOOKING WAVE BOTH ALOFT AND
SFC MOVES ACROSS THE CENTRAL PLAINS...WITH FAIRLY WIDESPREAD
RAIN/THUNDER EXPECTED ACROSS THE FORECAST AREA...ESPECIALLY OVER THE
WEST AND SOUTH PARTS.  AFTER THIS EVENING MLCAPES ARE SOMEWHAT WEAK
AND SHEAR LOOKS PRETTY MARGINAL SO NOT EXPECTING MUCH IN THE WAY OF
SEVERE WEATHER...MOST OF THAT SHOULD HUG THE BOUNDARY DOWN SOUTH
OVER THE CENTRAL PLAINS.  TEMPERATURES WILL BE EITHER CLOSE TO
NORMAL OR A BIT BELOW NORMAL GIVEN EXPECTED
CLOUDS/RAIN...PARTICULARLY ON THURSDAY.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 328 PM CDT TUE JUN 9 2015

THE LONG TERM STARTS WITH MAINLY DRY CONDITIONS UNDER UPPER LEVEL
RIDGING FRIDAY AND SATURDAY. HOWEVER A MORE ACTIVE PATTERN WILL
FOLLOW EARLY NEXT WEEK AS A TROUGH EXTENDS FROM CANADA BACK THROUGH
THE PACIFIC NORTHWEST...TRANSITIONING THE UPPER FLOW BACK TO THE
SOUTHWEST OVER THE NORTHERN PLAINS. SEVERAL DIFFERENT SHORTWAVES
WILL BE WORKING THEIR WAY ACROSS THE REGION...ALTHOUGH AS
USUAL...TRACK AND TIMING VARY BETWEEN MODELS...AND THE BROADBRUSHED
SUPERBLEND POPS REMAIN IN THE FORECAST. THE MOST NOTABLE SHORTWAVE
IN THE EXTENDED LOOKS LIKE IT WILL INFLUENCE THE REGION LATE MONDAY
INTO TUESDAY. TEMPERATURES OVERALL APPEAR TO BE NEAR OR JUST
SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1216 PM CDT TUE JUN 9 2015

A COLD FRONT WILL DROP SOUTHEAST OUT OF NORTH DAKOTA AND ACROSS
SOUTH DAKOTA/WEST CENTRAL MINNESOTA THIS AFTERNOON. WINDS WILL
SWITCH FROM THE SOUTHWEST TO WEST THEN AROUND TO THE NORTHWEST AS
THE FRONT PASSES. THUNDERSTORMS ARE POSSIBLE...MAINLY AFFECTING
THE KATY VICINITY THIS AFTERNOON. STRONG WINDS AND HAIL ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP. CONVECTION WILL
DISSIPATE THIS EVENING...AND VFR CONDITIONS WILL RETURN OVERNIGHT
AND INTO WEDNESDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...SERR
AVIATION...SERR
Hazardous weather outlook, Jun 9, 3:06 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE JUN 9 2015

MNZ039-046-SDZ006>008-011-017>023-034>037-051-100915-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
406 AM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES ARE EXPECTED TODAY. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY BETWEEN 3 PM
AND 7 PM CDT. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>005-009-010-015-016-033-045-048-100915-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-STANLEY-
JONES-LYMAN-
406 AM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Special weather statement, Jun 9, 2:16 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT TUE JUN 9 2015

SDZ008-011-020-021-092100-
CODINGTON SD-GRANT SD-DAY SD-ROBERTS SD-
316 PM CDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT...SOUTHEASTERN
DAY...NORTHEASTERN CODINGTON AND SOUTHERN ROBERTS COUNTIES UNTIL 400
PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BITTER LAKE...OR 18 MILES SOUTHEAST OF WEBSTER...
MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH SHORE...WAVERLY...STOCKHOLM...TWIN BROOKS...TROY AND MARVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4516 9733 4532 9721 4524 9667 4497 9690
TIME...MOT...LOC 2016Z 297DEG 30KT 4521 9718

FOWLE
Local storm report, Jun 9, 2:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT TUE JUN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 SSW SUMMIT            45.19N  97.10W
06/09/2015  E0.70 INCH       GRANT              SD   PUBLIC

            ESTIMATED WIND SPEEDS AROUND 40 MPH... NO NOTICEABLE
            DAMAGE FROM HAIL OR WIND

&&

EVENT NUMBER ABR1500344

VIPOND
Local storm report, Jun 9, 2:58 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT TUE JUN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     7 S SUMMIT              45.20N  97.05W
06/09/2015  E60 MPH          GRANT              SD   PUBLIC

            ALSO HAD DIME SIZE HAIL WITH SMALL TREE BRANCHES BLOWN
            DOWN

&&

EVENT NUMBER ABR1500345

VIPOND
Local storm report, Jun 9, 3:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT TUE JUN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     8 NW SOUTH SHORE        45.18N  97.04W
06/09/2015  E60 MPH          GRANT              SD   PUBLIC

            ALSO HAD DIME SIZE HAIL WITH SMALL TREE BRANCHES BLOWN
            DOWN

&&

CORRECTED LOCATION

EVENT NUMBER ABR1500345

VIPOND
Local storm report, Jun 9, 3:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT TUE JUN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 S SUMMIT              45.20N  97.05W
06/09/2015  E0.88 INCH       GRANT              SD   PUBLIC

            HAIL LASTED ABOUT 5 MINUTES WITH ESTIMATED WIND SPEEDS
            BETWEEN 40-50 MPH... NO DAMAGE NOTICEABLE

&&

EVENT NUMBER ABR1500346

VIPOND
Local storm report, Jun 9, 3:22 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM CDT TUE JUN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             2 NNE SOUTH SHORE       45.13N  96.92W
06/09/2015  E1.25 INCH       CODINGTON          SD   PUBLIC

            ESTIMATED WIND GUSTS AROUND 50 MPH... HAIL BROKE A
            BEDROOM WINDOW... SOME VEGETABLE PLANTS FLATTENED

&&

EVENT NUMBER ABR1500347

VIPOND

The radar

The Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
June 9, 3:35 PM CST
Where
Traverse County, 6.75 mi E of Dumont
Measured
1 in hail
Reported by
Public
Coordinates
45.720, -96.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588002.